• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

Public Health Advisory: Reports Of Valvular Heart Disease In Patients Receiving Concomitant Fenfluramine And Phentermine

7/8/1997

Dear Health Care Professional:

The Food and Drug Administration would like to bring to your attention recent reports of valvular heart disease in women treated for obesity with a combination of fenfluramine and phentermine. Fenfluramine and phentermine were approved more than 20 years ago as INDIVIDUAL agents for short-term use in the medical management of obesity. The use of the products concomitantly has never been approved in the United States, although recently, the combination of the two products has been used "off label" by many American health care practitioners for the management of obesity.

Presently there is no conclusive evidence establishing a causal relationship between these two products and valvular heart disease. However, given the seriousness of the reported valvular disease and its rare occurrence in otherwise healthy obese women in this age range, we believe that patients and health care professionals should be notified of this information.

SUMMARY OF REPORTS

As of July 8, 1997, there have been 33 cases reported to FDA of unusual valvular morphology and regurgitation involving the mitral, aortic, and/or tricuspid valves, usually being multivalvular. About half of the women were reported to have pulmonary hypertension with their valvular disease. All 33 patients were American women with a mean age of 43.3 years (range: 35-72), all of whom had received combined fenfluramine and phentermine therapy for between 1 and >16 months (mean 10) before presentation with their valvular disease. Echocardiographic confirmation of valvular disease was seen in nearly all of these patients. To date, surgical intervention has been required in six patients; the histopathology of the diseased valves resembled that seen in carcinoid syndrome or ergotamine toxicity. The course of the cardiac valvulopathy in individuals after the drugs are stopped is presently unknown.

FDA will continue close monitoring of reports of adverse events from all sources. We strongly encourage all health care professionals to report any cases of cardiac valvular disease or other serious toxicities associated with the use of fenfluramine, dexfenfluramine, or phentermine to the FDA’s MEDWATCH program at 1-800-FDA-1088/fax 1-800-FDA-0178, or to the respective pharmaceutical manufacturers. Of particular interest in such cases would be the dosage and duration of therapy with the drug product(s), whether there were any other medications being taken by the patient on a chronic basis, whether there was any history of pre-existent cardiac disease, the results of the patient’s cardiac examination, and the degree of obesity at the time of initial therapy with the drug(s). With such information, the FDA and the medical community will be able to understand better the potential relationship between these drug(s) and the cardiac pathology and make better recommendations on the appropriate use of these products in the medical management of obesity.

The FDA reminds all health care practitioners that the safety and effectiveness of the use of fenfluramine and phentermine in combination have not been established and that serious concerns about the safety of such combined use have been raised. Until further information is available, the FDA recommends that, if practitioners choose to use these products in a manner different from the approved labeling (i.e., in combination with each other, or for durations or at dosages different than those approved), they should follow patients closely with thorough cardiac evaluations, and if signs and symptoms of cardiopulmonary disease develop, further cardiac evaluation should be pursued.

Sincerely yours,

-signed-

Murray M. Lumpkin, M.D.
Deputy Center Director (Review Management)
Center for Drug Evaluation and Research

 

Date created: 8/28/1997; last updated: 7/7/2005